Skip to main content
The American Journal of Tropical Medicine and Hygiene logoLink to The American Journal of Tropical Medicine and Hygiene
. 2025 Jan 7;112(4):854–855. doi: 10.4269/ajtmh.24-0557

Patch Test-Positive Drug Reaction with Eosinophilia and Systemic Symptoms Syndrome Due to Cycloserine in Multidrug-Resistant Tuberculosis: A Case Report with a Review of the Literature

Priyadharshini Basavarajpura Vijay 1, Mrinal Kanti Das 1, Amar Bahadur 1, Chirantan Shivaji 1, Tanvi Dev 1,*
PMCID: PMC11965754  PMID: 39773927

ABSTRACT.

Antitubercular treatment (ATT) is associated with multiple cutaneous adverse drug reactions. Second-line ATT is also associated with numerous adverse reactions; however, cutaneous reactions are under-reported. Oral drug provocation (ODP) in multidrug-resistant tuberculosis is challenging because of the paucity of time and the risk of developing secondary drug resistance in the case of interrupted medication. In this paper, we report a case of drug reaction with eosinophilia and systemic symptoms caused by cycloserine in an 18-year-old girl, which was confirmed with ODP and a patch test.

INTRODUCTION

Multidrug-resistant tuberculosis (MDR-TB) becomes even more challenging in the case of a drug reaction to second-line antituberculosis treatment (ATT). Although less often reported, second-line ATT is associated with many types of drug reactions, including drug reactions with eosinophilia and systemic symptoms (DRESS).

CASE REPORT

An 18-year-old female patient with MDR-TB was started on second-line ATT consisting of bedaquilline (200 mg), moxifloxacin (400 mg), linezolid (600 mg), cycloserine (500 mg), and clofazimine (100 mg).1 After 15 days of receiving the treatment, she developed multiple intensely itchy erythematous macules and papules over her back, followed by her chest, abdomen, face, and extremities over 1 week, which were associated with fever, myalgia, and nausea. A clinical examination revealed multiple discrete mildly scaly, dusky erythematous macules and papules measuring 0.5 × 1 cm, with the surrounding erythema of a milder grade giving a pseudo-targetoid appearance involving the chest, abdomen, arms, and thighs and larger confluent macules and papules over the lower back, involving a body surface area of ∼15% (Figure 1A). It was associated with fever (up to 37.9°C), sinus tachycardia, and cervical and inguinal lymphadenopathy. The patient had moderate anemia (hemoglobin: 9 g/dL), leukocytosis with eosinophilia (total leukocyte count: 15,370/mm3; absolute eosinophil count: 1,310/mm3), and a deranged liver function test (alanine transaminase: 100 units/L [<56 units/L]; aspartate transaminase: 102 units/L [<40 units/L]; bilirubin: 0.8 mg/dL [<1.2 mg/dL]). With a diagnosis of DRESS, the administration of all drugs was stopped. The patient was prescribed topical momatasone furoate (0.1%) cream, emollients, and oral antihistamines. There was complete resolution of the skin rash and transaminitis within 2 weeks.

Figure 1.

Figure 1.

(A) Involvement of the lower back in the form of bright erythematous confluent macules and papules with mild semi-adherent grayish-white colored fine scaling. (B) Involvement of the abdomen in the form of discrete dusky erythematous macules and papules measuring 0.5–1 cm, with the surrounding milder grade of erythema giving a pseudo-targetoid appearance with mild fine scaling.

Oral drug provocation (ODP) was conducted, starting with the least suspected drug in the order of clofazimine, linezolid, and bedaquilline in serially escalating doses of one-fourth, half, and full doses over 3 consecutive days. The patient took moxifloxacin 400 mg inadvertently and did not develop any skin lesions. Hence, cycloserine was assumed to be the offending drug. An aqueous mixture of cycloserine (10%, 50% in distilled water) was applied over her back using a Finn chamber secured with Scanpor microporous-adhesive tape, which was removed after 48 hours. The reading was performed at 48 hours and 96 hours according to the International Contact Dermatitis Research Group grading system2 and showed erythema and infiltration constituting a positive patch test reaction result as 1+ with the 50% solution and a negative result with the 10% solution at 96 hours (Figure 1B). Finally, a diagnosis of cycloserine-induced DRESS was established. Cycloserine was replaced with delamanid, and the other four drugs were continued. The patient did not develop any skin lesions subsequently.

Second-line ATT is associated with multiple adverse drug reactions (ADRs); however, among these, cutaneous ADRs are reported far less often.3 There is a paucity of literature related to cutaneous ADRs with systemic features with linezolid, clofazimine, and bedaquiline. The prevalence of cutaneous ADRs with fluoroquinolones was reported to be 0.4%, the most frequent being a maculopapular rash.4 Moxifloxacin has been reported to cause acute generalized exanthematous pustulosis.5 Cycloserine has been reported to cause lichenoid drug eruption and lichen planus as a delayed ADR.6,7 Among second-line ATT, para-amino-salicylic acid is reported to cause DRESS, which was confirmed with a positive patch test result.8 Santiago et al. reported patch test positivity in 18 (anti-epileptics: 17; tenoxicam: one) out of 56 patients (32.1%) with DRESS, whereas another study reported patch test positivity in six out of 13 patients (43%) with maculopapular rashes due to antimicrobials.9,10 Katran et al. reported drug hypersensitivity in 25 (11.2%) patients among 210 patients of MDR-TB. The most common eruption was a maculopapular drug rash and urticaria. Other reactions included angioedema, lichenoid drug reaction, erythema multiforme, and DRESS. The culprit drug was identified in 14 out of 25 cases with a skin prick test, intradermal test, and patch test. Pyrazinamide, ethambutol, moxifloxacin, amikacin, para-amino salicylic, prothionamide, and cycloserine were among the culprit agents.11

In MDR-TB with drug hypersensitivity, it is imperative to find the offending drug as soon as possible and restart an alternative treatment regimen to prevent secondary drug resistance, relapse, treatment failure, and, in some cases, death. Although ODP is the gold standard, the patch test offers the advantages of earlier detection of culprit agents without systemic adverse events; however, the sensitivity of the patch test is variable. We believe that in this case, patch testing with the suspected drugs before drug provocation might have proven useful and saved valuable time. Conclusively, patch testing in DRESS is a safe, noninvasive, convenient, and time-saving procedure to establish drug causality in cutaneous ADRs.

ACKNOWLEDGMENTS

The American Society of Tropical Medicine and Hygiene (ASTMH) assisted with publication expenses.

Note: Supplemental materials appear at www.ajtmh.org.

REFERENCES

  • 1.Central Tuberculosis Division, National Tuberculosis Elimination Programme, 2021. Guidelines for Programmatic Management of Drug Resistant Tuberculosis in India. Available at: https://tbcindia.mohfw.gov.in/wp-content/uploads/2023/05/8368587497Guidelines-for-PMDT-in-India-1.pdf. Accessed October 13, 2024.
  • 2.Calnan CH, Fregert S, Magnusson B, 1976. The International Contact Dermatitis Research Group. Cutis 18: 708–710. [PubMed] [Google Scholar]
  • 3.Agrebi S, Saad SB, Habouria C, Daghfous H, Tritar F, 2017. Tolerance and side effects of second line anti tubercular drugs. Eur Respi J 50: PA2705. [Google Scholar]
  • 4.Kulthanan K, Chularojanamontri L, Manapajon A, Dhana N, Jongjarearnprasert K, 2011. Cutaneous adverse reactions to fluoroquinolones. Dermatitis 22: 155–160. [PubMed] [Google Scholar]
  • 5.Kim H, Bang ES, Lim SK, Lee JM, 2016. DRESS syndrome and acute generalized exanthematous pustulosis induced by antituberculosis medications and moxifloxacin: Case report. Int J Clin Pharmacol Ther 54: 808–815. [DOI] [PubMed] [Google Scholar]
  • 6.Shim JH, Kim TY, Kim HO, Kim CW, 1995. Cycloserine-induced lichenoid drug eruption. Dermatology 191: 142–144. [DOI] [PubMed] [Google Scholar]
  • 7.Shanmukhappa SC, John W, Kevalramani V, Lokeshwaran S, Furtado S, Nosenoor M, 2024. Antitubercular drug-induced lichen planus: A case study with a mini literature review. J Family Med Prim Care 13: 438–443. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 8.Bajoriuniene I, Musteikiene G, Ramonaite A, Sitkauskiene B, 2021. DiHS/DRESS syndrome induced by second-line treatment for tuberculosis and Epstein-Barr virus. Cent Eur J Immunol 46: 401–404. [DOI] [PMC free article] [PubMed] [Google Scholar]
  • 9.Santiago F, Gonçalo M, Vieira R, Coelho S, Figueiredo A, 2010. Epicutaneous patch testing in drug hypersensitivity syndrome (DRESS). Contact Dermatitis 62: 47–53. [DOI] [PubMed] [Google Scholar]
  • 10.Grandhe NP, Kaur I, Parsad D, Dogra S, 2004. Role of patch testing in antimicrobial drug eruptions. Contact Dermatitis 50: 259–261. [DOI] [PubMed] [Google Scholar]
  • 11.Katran ZY, Bulut İ, Babalık A, Keren M, Tepetam FM, Mersin SS, Örçen C, Yakut T, Yavuz D, 2023. Drug hypersensitivity in drug-resistant tuberculosis. World Allergy Organ J 16: 100778. [DOI] [PMC free article] [PubMed] [Google Scholar]

Articles from The American Journal of Tropical Medicine and Hygiene are provided here courtesy of The American Society of Tropical Medicine and Hygiene

RESOURCES